MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; MONOPOLAR L-HOOK ELECTRODE Ø 5 MM X 310 MM

ASENSUS SURGICAL, INC. SENHANCE; MONOPOLAR L-HOOK ELECTRODE Ø 5 MM X 310 MM
Model Number X0007177
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Perforation of Esophagus (2399)
Date of Event 12/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The surgeon and the complainant reported that the issue was not related to the use of the senhance system used in the first procedure performed but rather induced by electrocautery.The only energy powered asensus surgical device used was a monopolar l-hook electrode ø 5 mm x 310 mm pn x0007177 lot number 929721.A service history review on the senhance system and a device history review on the monopolar hook were completed.No similar occurrences or anomalous findings were identified.As reported in notes of the complaint details section, the surgeon was deemed to be too close to the vessels.No malfunction of any device was reported.According to the surgeon, it could just as easily have occurred during open or laparoscopic surgery.Dr.(b)(6), medical affairs and professional education, commented that a gastric perforation along the greater curvature is a known complication of fundoplication as a result of thermal spread to gastric tissue during short gastric vessel sealing.Regardless of the type of device used to seal these vessels, care must be taken by the operator to not get too close to the stomach during sealing and to limit the deployment of energy to short bursts.These types of maneuvers can help to limit lateral thermal spread and decrease the incidence of perforation.Perforations of the stomach in this operation are a known complication with varying etiologies.There is no report or indication that any asensus surgical's device failed to meet specifications.An health hazard evaluation (tracked as (b)(4)) was initiated.As this is the first case where a perforation of the wrap after a fundoplication occurred, the event will be tracked and trended.
 
Event or Problem Description
The event was made aware on 12/19/2023.The event occurred at (b)(6).As initially reported by the complainant, on thursday, (b)(6) 2022, doctor visschers, performed a fundoplication on a pediatric female patient.The patient was doing well and was discharged on friday, (b)(6) 2022.No change to the surgical approach or additional ports were needed.On sunday, (b)(6) 2022 the patient was readmitted to the hospital with persistent abdominal pain, which required a second operation.The surgeons diagnosed a perforation of the wrap, surrounding the esophagus, deemed to be related to a thermal lesion affecting the vasa previa, namely the branches of splenic artery and vein that run to the greater curvature of the stomach.The patient was therefore treated with antibiotics and 2 drains were applied on the stomach and small pelvis.Subsequent echography and gastroscopy revealed no indication of a persistent perforation.On friday,(b)(6) 2022 the patient was doing well and was reported to be lively and active.The surgeon and the complainant reported that the issue was not related to the use of the senhance system used in the first procedure performed but rather induced by electrocautery.The instruments that apply energy used during the robotic assisted fundoplication were a monopolar l-hook electrode ø 5 mm x 310 mm (x0007177) and a bipolar maryland dissector ø 5 mm x 310 mm (x0005149).The surgeon was deemed to be too close to the vessels.No malfunction of any device was reported.Also according to the investigation, there is no indication that any asensus surgical's device failed to meet specifications.

Brand Name
SENHANCE
Common Device Name
MONOPOLAR L-HOOK ELECTRODE Ø 5 MM X 310 MM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L
viale dell'innovazione 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander drive
durham, NC 27703
MDR Report Key16113208
Report Number3007593944-2023-00001
Device Sequence Number12479535
Product Code NAY
UDI-Device Identifier00815440021894
UDI-Public00815440021894
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberX0007177
Device Catalogue NumberX0007177
Device Lot Number929721
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2022
Initial Report FDA Received Date01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR
Patient SexFemale